Florida, 2015

Hail in Florida, May 7, 2015

May 7, 2015 · NWS MFL · 5 events in 2 counties and zones

An upper level area of low pressure along with a surface low off the Carolinas coast caused numerous strong thunderstorms over the southeast metropolitan area of South Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

An upper level area of low pressure along with a surface low off the Carolinas coast caused numerous strong thunderstorms over the southeast metropolitan area of South Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 7, 1:16 PM EST, 3 hours 24 minutes earlier.

Area forecast discussion, May 7, 1:16 PM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
216 PM EDT THU MAY 7 2015

.DISCUSSION...

THE MID LEVEL LARGE SCALE PATTERN SHOWS AN AREA OF LOW PRESSURE
LOCATED OVER NORTHERN CALIFORNIA, A RIDGE OVER SOUTHERN MEXICO, AND
A LOW NORTHEAST OF THE FLORIDA PENINSULA. VERY LITTLE MOVEMENT IS
FORECAST IN THE SYNOPTIC PATTERN FOR THE EAST COAST OF THE US.
HOWEVER, BETWEEN NOW AND MONDAY THE LOW OVER NORTHERN CALIFORNIA
MOVES TO THE NORTHERN PLAINS PUSHING AHEAD OF IT THE RIDGE
PREVIOUSLY LOCATED OVER MEXICO OVER PORTIONS OF THE SOUTHEASTERN US.
AS THE WEEK PROGRESSES, THE TROUGH OF LOW PRESSURE LIFTS TO THE
NORTHEAST AND THE RIDGE ESTABLISHES ITSELF OVER FLORIDA.

THE VISIBLE SATELLITE IMAGE AT 2 PM SHOWS THE INITIAL DEVELOPMENT
OF THE EAST AND WEST COAST SEA BREEZES OVER SOUTH FLORIDA. THE
SEA BREEZE WILL BE THE MAIN MECHANISM FOR SHOWERS AND
THUNDERSTORMS TO FORM TODAY. THE SHOWERS SHOULD FIRST DEVELOP OVER
THE INTERIOR AND THEN MOVE EASTWARD TOWARD THE METRO AREAS LATER
IN THE EVENING. THE STRONGEST THUNDERSTORMS HAVE THE POTENTIAL TO
HAVE WIND GUSTS UP TO 50 MPH AND SMALL HAIL. A SMALL INVERSION
PRESENT IN THE MID LEVELS AND LOWER MOISTURE COMPARED TO
YESTERDAY COULD DELAY OR DECREASE THE THUNDERSTORM POTENTIAL
TODAY.

NO CHANGES ARE APPLIED AT THIS TIME TO THE RIP CURRENT FORECAST. THE
PALM BEACH COAST CONTINUES UNDER A MODERATE RISK. THE REST OF THE
EAST COAST BEACHES CONTINUES UNDER A SLIGHT RISK. THE MODERATE
RISK OF RIP CURRENTS FOR PALM BEACH COUNTY IS EXPECTED TO CONTINUE
INTO THE WEEKEND.

&&

.MARINE...

AS THE SURFACE LOW NORTHEAST OF FLORIDA CONTINUES TO SLOWLY MOVE
NORTHWARD...THE PRESSURE GRADIENT ACROSS THE REGIONAL WATERS WILL BE
WEAKENED WITH LIGHTER AND VARIABLE WINDS TODAY AND FRIDAY. A MORE
EASTERLY FLOW WILL RETURN TO THE REGIONAL WATERS LATE SUNDAY INTO
MONDAY. ATLANTIC AND GULF STREAM WATERS ARE FORECAST TO SLOWLY
SUBSIDE TONIGHT THROUGH FRIDAY AND FURTHER INTO THE WEEKEND.

&&

.AVIATION... (ISSUED AT 150 PM EDT THU MAY 7 2015) LITTLE CHANGE IN
OVERALL FORECAST THINKING. EXPECT AT LEAST SCATTERED SHRA/TSRA TO
DEVELOP ALONG SEA BREEZE THAT IS PRESENTLY MOVING THROUGH INLAND-
MOST SUBURBS ON BOTH COASTS WITHIN THE NEXT HOUR OR TWO. MODELS
DEPICT THIS ACTIVITY MOVING EAST TOWARD TERMINALS...WITH BROWARD AND
MIAMI-DADE COUNTIES SITES HAVING HIGHEST POPS. VCTS IS SUFFICIENT
FOR NOW. EAST WINDS AROUND 10 KTS...CALMING OVERNIGHT...THEN LIGHT
LAND BREEZE WINDS POSSIBLE FRIDAY MORNING. FOR NAPLES...CURRENT WEST
WINDS AROUND 10 KTS WILL DIMINISH OVERNIGHT TO 5 KTS OR LESS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  68  85  67  86 /  30  20  20  10
FORT LAUDERDALE  70  84  72  85 /  30  20  20  20
MIAMI            70  85  72  85 /  30  30  20  20
NAPLES           69  83  69  85 /  10  10   0  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

SHORT TERM...71/JE
LONG TERM....71/JE
AVIATION/RADAR...23/SK
Hazardous weather outlook, May 7, 4:25 PM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
525 PM EDT THU MAY 7 2015

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
080930-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
525 PM EDT THU MAY 7 2015

...SCATTERED TO NUMEROUS STORMS INTERIOR AND EAST INTO EVENING...
...SOME STRONG STORMS POSSIBLE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

RIP CURRENTS: A LINGERING SWELL ALONG THE EAST COAST BEACHES OF
SOUTH FLORIDA WILL LEAD TO A MODERATE RISK OF RIP CURRENTS ALONG
THE PALM BEACH COUNTY BEACHES.

THUNDERSTORMS: ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE
OVER THE INTERIOR AND EAST COAST METRO AREAS OF SOUTH FLORIDA
THIS AFTERNOON AND EVENING. LIGHTNING STRIKES, GUSTY WINDS, SMALL
HAIL AND LOCALLY HEAVY RAINFALL ARE POSSIBLE WITH THE
THUNDERSTORMS.

WIND: WIND GUSTS UP TO 50 MPH ARE POSSIBLE IN THE STRONGEST
STORMS THIS AFTERNOON AND EVENING.

HAIL: SMALL HAIL IS POSSIBLE WITH THE STRONGEST STORMS THIS
AFTERNOON AND EVENING.

FLOODING: THERE IS A SLIGHT CHANCE OF URBAN STREET FLOODING WITH
THE STRONGEST STORMS ALONG THE EAST COAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS THROUGH THE WEEKEND AND INTO
EARLY NEXT WEEK WITH AN EMPHASIS ACROSS INTERIOR SOUTH FLORIDA.
THE PRIMARY THREAT WILL BE OCCASIONAL LIGHTNING STRIKES AND BRIEF
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL SPOTTERS
ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO THE
NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, May 7, 3:23 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
423 PM EDT THU MAY 7 2015

FLZ071-072-072100-
INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
423 PM EDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
AND SMALL HAIL FOR CENTRAL BROWARD COUNTY UNTIL 500 PM EDT...

* AT 422 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER INTERSECTION ALLIGATOR ALLEY AND MIAMI CANAL...MOVING EAST AT
  20 MPH.

* THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND
  SMALL HAIL.  LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
  FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. SEEK SHELTER
  IN A SAFE BUILDING UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  PEMBROKE PINES...SUNRISE...WESTON...INTERSECTION U.S. 27 PINES
  BLVD...INTERSECTION ALLIGATOR ALLEY AND MIAMI CANAL...INTERSECTION
  I-75 AND U.S. 27...MILE MARKER 30 ON ALLIGATOR ALLEY...EAST TOLL
  GATE ON ALLIGATOR ALLEY AND SOUTHWEST RANCHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

RESIDENTS SHOULD REMAIN ON THE ALERT FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

&&

LAT...LON 2601 8071 2620 8069 2623 8035 2600 8037
TIME...MOT...LOC 2022Z 265DEG 15KT 2613 8061

BAXTER
Special weather statement, May 7, 3:26 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
426 PM EDT THU MAY 7 2015

FLZ066-067-070-071-072115-
INLAND BROWARD COUNTY FL-INLAND COLLIER COUNTY FL-
INLAND PALM BEACH COUNTY FL-HENDRY FL-
426 PM EDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...UP TO NICKEL SIZED HAIL AND 45 TO 55 MPH WINDS FOR
NORTHWESTERN BROWARD...SOUTHWESTERN PALM BEACH...NORTHEASTERN COLLIER
AND SOUTHEASTERN HENDRY COUNTIES UNTIL 515 PM EDT...

* AT 426 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  NEAR MICCOSUKEE INDIAN RESERVATION...OR 29 MILES SOUTH OF SOUTH
  BAY...MOVING EAST AT 15 MPH.

* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
  UP TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION
  OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
  KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION.
  THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
  AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING
  UNTIL THE STORM PASSES.

* THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF ...INCLUDING THE
  FOLLOWING LOCATIONS...NORTHWESTERN BROWARD...SOUTHWESTERN PALM
  BEACH...NORTHEASTERN COLLIER AND SOUTHEASTERN HENDRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

RESIDENTS SHOULD REMAIN ON THE ALERT FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

&&

LAT...LON 2620 8068 2621 8092 2629 8094 2634 8087
      2637 8068
TIME...MOT...LOC 2026Z 265DEG 15KT 2626 8088

BAXTER
Special weather statement, May 7, 3:41 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
441 PM EDT THU MAY 7 2015

FLZ071-072-072130-
INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
441 PM EDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...UP TO NICKEL SIZED HAIL AND 45 TO 55 MPH WINDS FOR
CENTRAL BROWARD AND SOUTHERN PALM BEACH COUNTIES UNTIL 530 PM EDT...

* AT 440 PM EDT...DOPPLER RADAR WAS TRACKING A DEVELOPING LINE OF
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
  INTERSECTION I-75 AND U.S. 27 TO 9 MILES SOUTH OF INTERSECTION
  ALLIGATOR ALLEY AND MIAMI CANAL...AND MOVING EAST AT 15 TO 20 MPH.

* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
  UP TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION
  OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
  KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION.
  THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
  AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING
  UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  PEMBROKE PINES...MIRAMAR...CORAL SPRINGS...DAVIE...PLANTATION...
  SUNRISE...TAMARAC...MARGATE...LAUDERHILL...WESTON...NORTH
  LAUDERDALE...LAUDERDALE LAKES...COOPER CITY...PARKLAND...
  INTERSECTION I-75 AND U.S. 27...GODFREY ROAD...PINE ISLAND RIDGE...
  MILE MARKER 30 ON ALLIGATOR ALLEY...SAWGRASS MILLS MALL AND
  SOUTHWEST RANCHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

RESIDENTS SHOULD REMAIN ON THE ALERT FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

&&

LAT...LON 2614 8022 2596 8034 2596 8066 2618 8068
      2633 8068 2634 8043 2633 8020
TIME...MOT...LOC 2040Z 248DEG 13KT 2629 8044 2602 8060

BAXTER
Special weather statement, May 7, 4:18 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
518 PM EDT THU MAY 7 2015

FLZ071>074-072200-
METROPOLITAN MIAMI DADE FL-INLAND MIAMI-DADE COUNTY FL-
INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
518 PM EDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...UP TO NICKEL SIZED HAIL AND 45 TO 55 MPH WINDS FOR SOUTH
CENTRAL BROWARD AND NORTH CENTRAL MIAMI-DADE COUNTIES UNTIL 600 PM
EDT...

* AT 517 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR INTERSECTION KROME AND U.S. 27...OR 11
  MILES WEST OF MIRAMAR...MOVING EAST AT 10 MPH.

* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
  UP TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION
  OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
  KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION.
  THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
  AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING
  UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  HIALEAH...MIRAMAR...MIAMI LAKES...HIALEAH GARDENS...MEDLEY...
  PENNSUCO...INTERSECTION KROME AND U.S. 27 AND PALM SPRINGS NORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

RESIDENTS SHOULD REMAIN ON THE ALERT FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

&&

LAT...LON 2586 8057 2599 8053 2598 8033 2584 8036
TIME...MOT...LOC 2117Z 272DEG 7KT 2592 8052

BAXTER

The radar

The Miami radar (KAMX), 45 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Broward

When
May 7, 4:40 PM EST
Where
Broward County, 5.11 mi W of Hollywood N Perry Ar
Measured
0.75 in hail
Reported by
Public
Coordinates
26.008, -80.312

Dime sized hail was reported at Pines Boulevard and Flamingo Road.

Hail, Miami-Dade

When
May 7, 5:12 PM EST
Where
Miami-Dade County, 3.38 mi SSW of Pennsuco
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
25.833, -80.385

Dime sized hail was reported by an off duty NWS employee in Doral.

Hail, Miami-Dade

When
May 7, 5:34 PM EST
Where
Miami-Dade County, 1.12 mi SSE of Westwood Lakes
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
25.715, -80.373

Dime sized hail was reported at the intersection of SW 110th Avenue and SW 56th Street in Westwood Lakes.

Hail, Miami-Dade

When
May 7, 5:40 PM EST
Where
Miami-Dade County, 1.82 mi NE of Miami New Tamiami Ar
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
25.668, -80.409

Nickel sized hail was reported by an off duty NWS employee in The Crossings area of West Kendall.

Hail, Miami-Dade

When
May 7, 5:50 PM EST
Where
Miami-Dade County, 1.9 mi N of Richmond Hgts
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
25.657, -80.368

Dime sized hail was reported at the intersection of SW 107th Avenue and SW 120th Street in Kendall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579871, 579872, 579873, 579879, 579877.